Pediatric Heart Expert Forum
Possibility of heart attack
About This Forum:

Questions in this forum are answered by pediatric cardiologists, cardiothoracic surgeons and anesthesiologists from The Children's Hospital of Philadelphia. This forum is for questions and support about pediatric heart problems, symptoms and topics such as heart murmurs, palpitations, fainting, chest pain, congenital heart defects (including management and intervention), fetal cardiology, adult congenital cardiology, arrhythmias and pre-participation athletic screening.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Possibility of heart attack

Don't really have chest pain, but i didnt know what else to pick. I took a  70 mg slow release vyvanse in order to stay up all night and study for a test later today at about 4 in the afternoon. At about four in the morning I took a 15-30 mg slow release focalin because I thought the effects of the vyvanse were gone. I don't have ADD so that may be part of the problem. My heart rate was very high, i was lightheaded at times, and my temp climaxed at 99.5, checked every twenty minutes or so. I was wondering if there was a good chance I had a mild heart attack or if those were common symptoms for, I assume I did, overdosing on those type of drugs.
Related Discussions
773637_tn?1327450515
Dear Claw,
There are a couple of things to deal with here.  First, stimulants, such as Vyvanse and Focalin, have side effects of increasing heart rate and blood pressure.  I am not aware of increased risk of heart attack, per se, although if you have risk factors, such as hypertension, cigarette use, diabetes, high cholesterol, etc., stimulant medications may cause an extra stressor on the heart that could lead to a heart attack.  Without evaluating you specifically, I cannot say for sure exactly what happened with you.  However, if you are experiencing concerning symptoms, it is much smarter to consult with the staff of the Student Health Center or of a local emergency department than with a website.

The second thing that is probably more important here is that the use of stimulant medications, especially if you are mixing and matching, don’t have attention deficit disorder, and have likely been given or purchased these medications yourself without a physician’s prescription or physician’s supervision is illegal.  These are considered controlled substances for a reason.  Furthermore, the taking of these medications to stay up all night is a nonphysiological state that can end up causing other stress on both the heart and the brain.  Repeated stress, such as this, can actually cause long lasting damage to the heart and brain.
Blank
Continue discussion Blank
Blank
Request an Appointment
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
Marathon Running Done Over Many Yea...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
233488_tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
748543_tn?1371753642
Blank
TMJ/TMJ The Connection Between Teet...
Jan 27 by Hamidreza Nassery , DMD, FICOI, FAGDBlank